Extreme Cold/Wind Chill, Kittson
- When
- February 9, 6:00 PM CST to February 10, 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- ASOS
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
After the ground blizzard conditions that affected portions of northwest Minnesota during the day (9th), dangerous wind chills of 40 below to 50 below zero developed. By the morning of the 10th, temperatures alone dropped to 20 below to 30 below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After the ground blizzard conditions that affected portions of northwest Minnesota during the day (9th), dangerous wind chills of 40 below to 50 below zero developed. By the morning of the 10th, temperatures alone dropped to 20 below to 30 below zero. Surface high pressure moved over the area by noon, allowing wind speeds to fall below 10 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 9, 3:10 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 PM CST SAT FEB 9 2008
.SHORT TERM...
MAIN FORECAST CHALLENGE IS WARNINGS. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...THE AREA IS BETWEEN WEATHER SYSTEMS...WITH HIGH
PRESSURE TO THE NW AND LOW PRESSURE TO THE NE. WHEN COMPARING
MODELS...THE MODELS SOLUTIONS REMAIN IN PRETTY GOOD AGREEMENT.
HOWEVER...THE GFS HAS THE PERFORMANCE EDGE OF LATE...ESPECIALLY
IN REGARDS TO TEMPS TRENDS...SO LEANED TOWARD GFS SOLUTION FOR
FORECAST. ADDITIONAL CALLS TO AREA LAW ENFORCEMENT AND VIEWS FROM
AREA WEB CAMS STILL INDICATE THAT VSBYS REMAIN LOW...ESPECIALLY IN
OPEN COUNTRY. WE ARE SEEING A SECONDARY SURGE IN THE WINDS THIS
AFTERNOON INTO THE N PARTS OF THE AREA THAT APPEARS TO CORRESPOND
WITH A LOW LEVEL COLD AIR ADVECTION MAXIMA. THUS...NOT LOOKING FOR
WINDS TO DROP THAT MUCH THIS EVENING. WITH SNOW SQUALLS/CLOUD
STREETS KEEPING VSBYS NEAR ZERO TO ONE HALF MILE AT BEST...
PLANNING ON KEEPING BLIZZARD WARNING GOING UNTIL 6 PM. HOPEFULLY...
THE SNOW SQUALLS/CLOUD STREETS WILL START TO DISSIPATE WITH SUNSET
AND VSBYS WILL IMPROVE. WITH WINDS REMAINING UP THROUGH THE NIGHT
AND TEMPERATURES DROPPING INTO THE 20S BELOW ZERO BY SUN MORNING...
WILL NEED TO ISSUE A WIND CHILL WARNING FOR ENTIRE AREA FOR TONIGHT
AND TOMORROW MORNING.
THE HIGH PRESSURE RIDGE MOVES THROUGH ON SUN AND SUN NIGHT...WITH
NEAR RECORD COLD ANTICIPATED SUN MORNING. RETURN FLOW STARTS SETTING UP
AHEAD OF THE NEXT LOW PRESSURE SYSTEM FOR SUN NIGHT AND MON...
BRINGING THE NEXT CHANCE FOR MEASURABLE SNOW THE AREA. THE RAPID
TRANSITION OF WEATHER SYSTEMS CONTINUES INTO EARLY NEXT WEEK...
WITH ANOTHER CLIPPER MOVING INTO THE N PLAINS FROM CANADA FOR TUE.
.LONG TERM...(WED-SAT)
MODELS INITIALIZED WELL THIS RUN AND WILL CONTINUE WITH GFS AS IT
REMAINS MOST CONSISTENT. L/W PATTERN WILL REMAIN GENERALLY IN NW
FLOW ALOFT WHICH WILL ALLOW FOR CONTINUED COLD OVER THE DAKS/MN. A
CLIPPER SYSTEM IS EXPECTED TO SLIDE ACROSS THE N PLAINS AS ARCTIC
HIGH PRESSURE REMAINS ENTRENCHED OVER THE CANADIAN PROVINCES.
STRONG SHEAR LOBE ASSOC WITH THE JET WILL DEEPEN THE UPPER TROF
AND ALLOW 500MB COLD POOL TO SLIDE OVER THE AREA...GIVING ANOTHER
ROUND OF BITTER COLD TEMPERATURES FOR THU. ARCTIC HIGH WILL PUSH
RAPIDLY SE AND UPPER RIDGE REBOUNDS...PROVIDING FOR SOME TEMPERATURE
RECOVERY AHEAD OF ANOTHER SYSTEM FORECAST TO MOVE ACROSS THE REGION
NEAR THE END OF PERIOD.
&&
.AVIATION...
MVFR CIGS WILL HOLD FOR THE TIME BEING WITH IFR VSBY DUE TO BLSN
WITH GUSTY NW WINDS. CIGS WILL BECOME VFR IN THE OVERNIGHT HOURS AS
ARCTIC HIGH PRESSURE SETTLES IN. HOWEVER...VSBY WILL FLUCTUATE THRU
THE EVENING AS GRADIENT REMAINS TIGHT AND BLSN CONTINUES. EXPECT
TOTAL VFR CONDITIONS OVER THE AREA BY 12Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL 9 AM CST SUNDAY FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
BLIZZARD WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WIND CHILL WARNING UNTIL 9 AM CST SUNDAY FOR MNZ001>004-007-027-
029-030-040.
BLIZZARD WARNING UNTIL 6 PM CST THIS AFTERNOON FOR MNZ001>004-
007-027-029-030-040.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MNZ005-
006-008-009-013>017-022>024-028-031-032.
WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR MNZ005-006-008-009-
013>017-022>024-028-031-032.
&&
NG/HOPKINSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CST SAT FEB 9 2008 MNZ004-007-NDZ006>008-014>016-024-026-028-038-054-101245- KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- 638 AM CST SAT FEB 9 2008 ...BLIZZARD WARNING IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT BLIZZARD OR NEAR BLIZZARD CONDITIONS ARE EXPECTED TO PERSIST WITH VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. NEW SNOW OF AROUND AN INCH WITH LOCALLY UP TO 2 INCHES WILL OCCUR THROUGH THIS MORNING. NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE INTO THIS AFTERNOON AND TEMPERATURES WILL STEADILY COOL...RESULTING IN WIND CHILLS OF 25 TO 50 BELOW ZERO BY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE CHANCES FOR LIGHT SNOW EARLY NEXT WEEK...BUT NO MAJOR STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ027-029- 030-039-049-052-053-100345- WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 938 PM CST FRI FEB 8 2008 ...WINTER WEATHER ADVISORY IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT BRIEF PERIODS OF LIGHT SNOW WILL COMBINE WITH STRONG GUSTING WINDS TO PRODUCE LOWERED VISIBILITIES...BLOWING SNOW AND BITTER WIND CHILLS. VISIBILITIES MAY DROP BELOW ONE QUARTER MILE AT TIMES. NORTHWEST WINDS WILL INCREASE FROM 25 TO 40 MPH AND COMBINE WITH STEADILY FALLING TEMPERATURES TO PRODUCE WIND CHILLS OF 25 TO 40 BELOW ZERO BY LATE AFTERNOON. . .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE CHANCES FOR LIGHT SNOW INTO EARLY NEXT WEEK...BUT NO MAJOR STORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUST
The national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81130, 81131, 81132, 81133, 81134, 81135, 81136, 81137, 81138, 81139, 81140, 81141, 81142, 81143, 81144, 81145, 81146, 81147, 81148, 81149, 81150, 81151, 81152, 81153.